Background Interferon-alpha (IFN-α) therapy is used to treat hepatitis C infection. The exacerbation and occurrence of psoriasis in hepatitis C patients treated with IFN-α is increasingly recognized, but the distinct associated features, aetiology and management have not been reviewed.
Objective To review all published cases of hepatitis C patients who developed psoriasis while receiving IFN-α therapy.
Methods The review was conducted by searching the PubMed database using the keywords ‘hepatitis C’ AND ‘psoriasis.’ In addition, references to additional publications not indexed for PubMed were followed to obtain a complete record of published data.
Results We identified 32 publications describing 36 subjects who developed a psoriatic eruption while receiving IFN-α therapy for hepatitis C. Topical therapies were a commonly employed treatment modality, but led to resolution in only 30% of cases in which they were employed solely. Cessation of IFN-α therapy led to resolution in 93% of cases. Hundred per cent of those who developed psoriasis while on IFN-α therapy responded to systemic therapy and were able to continue the drug.
Conclusion Further studies and analysis of IFN-α-induced lesions are necessary to clarify the role of IFN-α and the hepatitis C virus in the development of psoriatic lesions.